Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My endocrinologist may have found out why some get thrush and other symptoms at high CD4 levels and low VL's
May 9, 2004

I am one of those people who has full blown thrush with a high CD4 count (>800), plus nonstop geographic tongue and angular cheilitis.

I never got an answer from any physician or from my HIV doctor...everyone ID specialist just said all or part of the following: "unusual...don't know why some people get thrush at higher CD4 levels...treat the thrush, don't worry about the geographic tongue... maybe start HAART."

The mystery may have been solved: I went to a very well regarded endocrinologist and he found well above normal levels of cortisol in two 24 hour urine tests (170 and 90) as well as in three repeated morning cortisol serum tests (28, 30 and 35). Seems excess cortisol has the same effects as if one were taking prednisone for a long time...immune suppressing...causing side effects such as fungal infections (thrush and cheilitis), psoriasis (which geographic tongue is apparently a form of) and of course many other symptoms, including suppressed testosterone.

The endocrinologist says it would explain why I feel so ill with high CD4's and low VL (<,8,000 a couple of years into infection). May explain some of the puzzle for people who write this website and say they cannot understand why they feel ill despite having good T cell subsets and low VL's?

I don't have Cushing's itself (because there is diurnal variation in my cortisol...it goes down to normal by late afternoon) and dexamethasone suppressed the following morning serum cortisol)...conclusion is that my high 24 hour urine cortisol and morning serum cortisol is caused by chronic disease. And the endocrinologist thinks it may well provide the answer as to why I have thrush, chronic geo tongue and angular cheilitis with a supposed intact immune system.

What do you think of this? I am also confused, because a google search showed a bunch of articles saying that HIV positive patients do not usually have high cortisol and that HIV at a certain stage suppresses cortisol...other articles, also by doctors, siad the opposite: that HIV DOES often cause high cortisol (?!). What has been your experience?

I would appreciate knowing the experience of others...if anyone else could write in if they too have thrush at high CD4 levels and high cortisol. If my endocrinologist is right, should all HIV patients with atypical symptoms for higher CD4 counts and lowish VL's have tests for cortisol?

The high morning cortisol also apparently explains why my testosterone bounces from 500 down to 275 range often...excess cortisol is like a toxin in many respects.

I would appreciate your thoughts...seems a lot of HIv positive folk never go to see an endocrinologist. Mine is highly regarded and there is strong logic to his explanation of why I may have thrush, cheilitis and chronic geographic tongue as well as somewhat suppressed testosterone with high CD4's and a low VL for having had HIV 27 months. Certainly, excess cortisol must be doing something harmful and may also explain why I often feel worse in the mornings.

Yet, the question still lingers: if one has excess cortisol which suppresses the immune system, how can one still have a high CD4 count and very low VL? Suppose the answer could lie in the fact that cortisol affects different people differently and the quirks of which strain of virus one has?

I hope to hear from you and would really value your perspectives on all of this.

Thanks.

Response from Dr. Pierone

I have also seen very rare patients that have thrush and angular chelitis (erosions and cracking of the skin at the corners of the mouth) despite good CD4 counts. I can't say that I have ever checked cortisol levels in this situation. This is interesting and it would be something worth investigating to see if other people with similar circumstances also have alterations in cortisol levels.

It is a little bit counterintuitive, but there are a few studies in patients on long-term (or short-term) corticosteroids (a synthetic form of cortisol) that do not show a negative impact on HIV progression. In fact, it may turn out that by suppressing immune responsiveness in general, that cortisol may reduce the triggers for immune activation and subsequent HIV replication. If it were this simple though we could start someone on corticosteroid and see the viral load go down typically, this does not happen. But conversely, corticosteroid treatment does not seem to raise HIV levels either.

I think you are right in that cortisol affects different people differently, probably on the basis of genetic and virologic factors. It will be interesting to see if your higher cortisol levels translate into a better outcome of HIV infection over the long run. This is highly speculative, but perhaps ongoing studies will shed some light on this topic. Best of luck to you and thanks for posting.



Previous
Fuzion to Raise cd4?
Next
When should I start?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement